Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 256, NWS Binghamton, NY

September 13, 2021Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 13, 2021, 7:35 PM EDT for Luzerne County, Pennsylvania. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2021, 7:35 PM EDT (23:35 UTC)
Expired
Sep 13, 2021, 8:30 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 120 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 8:11 PM EDTTSTM WND DMGNescopeck, PAA FEW TREES DOWN ON BROAD ST BLOCKING THE ROAD.
Sep 13, 8:20 PM EDTTSTM WND DMGRock Glen, PACORRECTS PREVIOUS TSTM WND DMG REPORT FROM ROCK GLEN. MULTIPLE LARGE TREES UPROOTED IN AREA WITH REPORTED POWER OUTAGES.
Sep 13, 8:22 PM EDTTSTM WND DMG2 Wsw Conyngham, PATREE DOWN ACROSS ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS51 KBGM 132335
SVRBGM
PAC079-140030-
/O.NEW.KBGM.SV.W.0256.210913T2335Z-210914T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
735 PM EDT Mon Sep 13 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Luzerne County in northeastern Pennsylvania...

* Until 830 PM EDT.

* At 734 PM EDT, severe thunderstorms were located along a line
  extending from near Ricketts Glen State Park to Lairdsville, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilkes-Barre, Hazleton, Muhlenberg, Kingston, Nanticoke, Plymouth,
  Edwardsville, West Hazleton, Larksville and Forty Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Binghamton.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
      4137 7629 4138 7628 4121 7565 4117 7564
      4116 7560 4112 7563 4113 7570 4109 7577
      4105 7577 4101 7574 4090 7603
TIME...MOT...LOC 2334Z 294DEG 44KT 4135 7638 4122 7664 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAC
1 follow-up statement
208 
WWUS51 KBGM 140010
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
810 PM EDT Mon Sep 13 2021

PAC079-140030-
/O.CON.KBGM.SV.W.0256.000000T0000Z-210914T0030Z/
Luzerne PA-
810 PM EDT Mon Sep 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN LUZERNE COUNTY...

At 808 PM EDT, severe thunderstorms were located along a line
extending from Pond Hill to Mainville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hazleton, Nanticoke, West Hazleton, Freeland, Bear Creek, Dorrance,
Conyngham, Nescopeck, Slocum and White Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4121 7632 4120 7609 4119 7564 4117 7564
      4116 7560 4112 7563 4113 7570 4109 7577
      4105 7577 4101 7574 4090 7603 4095 7621
      4114 7623 4114 7628 4120 7632
TIME...MOT...LOC 0008Z 317DEG 25KT 4112 7612 4099 7638 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 6:38 PM EDT, 57 minutes earlier.

Area forecast discussion, Sep 13, 6:38 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
638 PM EDT Mon Sep 13 2021

.SYNOPSIS...
A few showers and thunderstorms are possible once again tonight with
the best chances over Northeast Pennsylvania into the Southern Tier.
Some of these storms could be severe with hail and damaging wind
gust being the primary concern. Another chance of strong storms
tomorrow before drying out on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
630 PM Update...
As the MCS moved into Erie, PA, it quickly took a turn and dove
more southeastward into west-central PA. Thus, while we are
just now starting to be grazed by showers and storms in the
western Twin Tiers, the worst of the activity is increasingly
looking to stay more to our southwest.

PoPs have not changed too much with scattered showers and
thunderstorms already starting to push into the western Twin
Tiers, but any thunder is looking more likely to be contained to
areas from the Southern Tier and southward. With the
instability gradient across northeastern PA, still will not
rule out some stronger storms with gusty winds grazing our area,
especially Wyoming, Lackawanna, and Luzerne counties, over the
next few hours.

330 PM Update...
Clouds have cleared across NE PA with SPC's mesoanalysis page
showing surfaced based CAPE getting up over 1000 J/kg and even
approaching 2000 J/kg in central PA. 0-6 km shear across our
region is around 40 knots over NE PA and 50-55 knots over CNY.
While visible satellite has shown some return flow developing
across western NY, surface observations have not shown as much
of a response in the dew points at the surface. An MCS moving
into western Lake Erie this afternoon has been poorly modeled in
any of the CAMs with most of them showing the complex weakening
and dissipating but the complex has persevered and looks to be
riding right along the CAPE gradient. Given that this trend of
riding the CAPE gradient will likely continue, the MCS will move
across the NY- PA border before sliding slightly SE into NE PA.
Upstream observations have shown that the storms have mostly
been elevated most of the morning but with surface based CAPE
across western NY into NE PA, it is possible these storms become
surface based once they get to the eastern shores of Lake Erie.
Mid level lapse rates exceeding 7C/km in NE PA can support
large hail in stronger cells. Low level lapse rates are closer
to 6C/km so it will be tougher to mix down the strongest winds
though some isolated damaging wind gust will be possible. The
timing of these storms moving through NE PA will be between 9pm
and 11pm given the current forward speed of the MCS.

After these storms move through, some elevated CAPE will remain
across the region so a few isolated showers and thunderstorms are
likely to develop, though coverage will be spotty and PoPs were kept
at around 30% to 40% since most locations stay dry after 11pm. Cloud
cover prevents fog from developing from radiational cooling but
locations that see overnight rainfall will have some patchy fog
develop.

Tomorrow, warm air advection at 850 mb caps the atmosphere across NE
PA and CNY with a return of some heat and humidity. A cold front
approaches from the NW with a strengthening LLJ at 850 mb Tuesday
night. The atmosphere will still be too capped in the overnight
hours for precipitation to develop but a chance was put in for the
Finger Lakes region up to the Tug Hill since the timing of the cold
front is uncertain and can arrive as early as late Tuesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Wednesday will be an active day across the region as cold front
drops out of the Great Lakes. We had be previously watching for
the potential for widespread severe convection and while the
threat remains, the 12z suite of guidance started to
indicate that the overall threat is lowering. It's starting to
appear that the overall dynamic support will move through
piecemeal instead of all lined up.

The best lift should move through during the late afternoon
along an axis of higher instability. However the strongest shear
looks to be displaced to the north and west with the steepest
lapse rates to our east. This means we'll likely see some
organized showers and thunderstorms over the region however I
dont anticipate widespread severe storms. I certainly can't rule
out severe storms especially if the stronger shear does track
further south than the guidance currently indicates. With shear
being the dominate forcing aloft, the main threat would be wind
as the mid level lapse rates are quite poor.

Locally heavy rainfall will also be a concern with PWATs
between 1.50" and 1.75" and the mid-level flow being mainly
boundary parallel. Further details will be fine- tuned as we
get closer, as this is still a couple days away. High
temperatures Wednesday will be tricky depending on timing of the
showers and thunderstorms. For the time being, I've currently
stayed with a consensus of guidance offering highs in the upper
70s to low 80s.

Lingering showers and thunderstorms will be possible Wednesday
evening, but a gradual drying trend is expected from west to
east as the front departs the area to the east. Partial clearing
is also expected from west to east. Lows Wednesday night are
expected to be in the mid 50s to mid 60s.

Thursday the cold front that passed through the region will
eventually stall and lift back as a warm front however shower
chances will likely be limited to the Poconos and areas over PA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended looks fairly unsettled to start as guidance
suggests we'll have broad ridging aloft over the central CONUS
with a weak trough over New England and/or the North Atlantic.
At the surface guidance is hedging towards a coastal low
developing Friday and then slowly tracking towards the north and
east. With the 700mb flow generally southerly Friday morning
there should be enough moisture to support a few showers across
the region however the flow quickly flipped to northwest ahead
of the next cold front Saturday.

Just ahead of the cold front Saturday night guidance does waver
a bit. The WPC ensemble cluster analysis shows a decent
monopole in the EOF1 indicative that there are issues in the
ensembles based on strength or timing of the passing upper
level low. In this case based on the deterministic guidance, it
appears to be a timing issue. So we'll have to wait until
guidance comes slightly better in line with where the low
pressure system ends up. If the low is faster or further north
as the GFS indicates, then we'll likely see fewer impacts from
the front as the energy will transfer from the frontal system to
the low offshore. If the low is further south over the Mid
Atlantic, meaning the slower solution, then we'll likely see
some scattered showers over the region.

By Sunday, most of guidance converges on a high pressure
solution for our area and should be a fairly nice day with dry
air aloft and partly cloudy skies.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Cigs have risen to VFR this afternoon and are expected to stay
that way into the early evening. An MCS in Michigan will likely
move into NE PA this evening but confidence is low if the storms
will hold together or even impact AVP so a tempo for showers
were put in for the time period it would most likely move
through. Across CNY, clearing skies leads to some patchy fog
and mist though coverage will depend on that MCS as well. High
clouds on the northern fringe of the MCS could keep the Southern
Tier cloudy which would prevent fog at ELM but as of now, mist
was kept in at ELM from 7z to 1330z. Some MVFR vis is possible
at ITH and BGM late tonight with any prolonged clearing of the
clouds. VFR conditions return at all terminals tomorrow after
14z.

Outlook...

Tuesday afternoon through Friday...Chance for some scattered
showers and thunderstorms each day, especially during the
afternoons. Brief restrictions possible, but otherwise mainly
VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG
NEAR TERM...AJG/HLC
SHORT TERM...RLD
LONG TERM...RLD
AVIATION...AJG
Hazardous weather outlook, Sep 13, 3:24 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 PM EDT Mon Sep 13 2021

NYZ009-016>018-036-037-044>046-141930-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-Cortland-Chenango-Otsego-
324 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of scattered showers and thunderstorms are
possible Tuesday and especially Wednesday. A few storms may become
strong to severe. Damaging winds and locally heavy rainfall would be
the main threats, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-022>025-055>057-062-PAZ038>040-043-044-047-048-072-141930-
Yates-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
324 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible tonight across the Twin
Tiers into Northeast Pennsylvania. Hail and a few damaging wind gusts
are the main threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of scattered showers and thunderstorms are
possible Tuesday and especially Wednesday. A few storms may become
strong to severe. Damaging winds and locally heavy rainfall would be
the main threats, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.